Doc: Active 74-year-old seeks cause of easy bruising
Dear Dr. Roach: I’m a 74-year-old male. I take Zocor, flecainide and a baby aspirin each day. For the past year, whenever I bump either arm, I get a large blood bruise that lasts for about a week or two. I don’t even remember some of the bumps. Is there something lacking, such as vitamins, that I could take? I’m quite active. I golf twice a week, walk 3 miles four times a week, and I ride a bike with a bike club 35 miles once per week.
Dear R.A.: A bruise is a collection of blood, in or below the skin. The medical term is “hematoma,” which means exactly that: “blood collection.” Older people are more likely to develop hematomas, and it happens with less trauma than in younger people. But some people are just more prone to develop them. Aspirin, because it works by disabling the blood clotting cells (platelets), increases the risk of developing a bruise, or having a larger bruise.
There are medical conditions that can predispose a person to getting many bruises. Von Willebrand’s disease can go many years without ever being diagnosed, and should be considered in people with more-serious bleeding or a family history. Less commonly, there may be abnormalities in the blood-clotting pathway.
Vitamin deficiencies are a very uncommon cause of bleeding disorders, but severe vitamin C deficiency, vitamin K deficiency and low protein intake can rarely cause bleeding problems.
Since the bruising is on your arms, seemingly always related to trauma, and because you are on aspirin, I think it unlikely that there is an unsuspected medical diagnosis causing your bruising.
Dear Dr. Roach: I hope you can help me. I have had problems sleeping for many years, and I used diphenhydramine to get and stay asleep. Finally, last year I retired (I am 70) and stopped using it and started using two 10 mg melatonin pills to get to sleep. My problem is remembering. I forget almost everything I used to do. I can’t remember how to make dishes I would make at the drop of a hat. I can’t remember people’s names, and I will change things because I can’t remember what I was going to do.
It is driving me crazy, and my husband is getting very angry with me when I can’t remember. Is there something I can do or a supplement I can take to help me get rid of the forgetfulness?
Dear S.B.: Melatonin is a generally safe drug that many people use for sleep. Compared with diphenhydramine, it is probably safer, since diphenhydramine use is clearly associated with falls and motor vehicle accidents the day after using.
However, melatonin does have side effects, and the most common reported are headache, confusion and fractured sleep. These are more likely at higher doses, and the dose you are taking is very high. I recommend a dose of 0.5 mg to 1 mg; you are taking 40 times the recommended starting dose. I think it is likely the melatonin is the cause of your symptoms.
Email questions to ToYourGoodHealth@med.cornell.edu.